Minnesota, 2015

Hail and Damaging Winds in Minnesota, August 12 to 13, 2015

August 12 to 13, 2015 · NWS FGF · 52 events in 11 counties and zones

On August 12th a mid level ridge and hot surface temperatures sat over the Rocky Mountains and high plains, with Minnesota lying on the eastern periphery. By mid afternoon, temperatures had risen into the mid to upper 90s across western and central North Dakota, and into the lower 90s along the Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On August 12th a mid level ridge and hot surface temperatures sat over the Rocky Mountains and high plains, with Minnesota lying on the eastern periphery. By mid afternoon, temperatures had risen into the mid to upper 90s across western and central North Dakota, and into the lower 90s along the Red River Valley. To the east in Minnesota, temperatures peaked in the 80s. Afternoon dew point values rose into the mid 60s to around 70. Thunderstorms formed during the mid afternoon over the northern Red River Valley and tracked southeast through Wadena County through the early evening. Then, a second round of storms fired up over Kittson County shortly after the first round exited Wadena County. This second round of storms tracked nearly identically to first round, or from Kittson County southeast through Wadena County. These storms produced very large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 1:35 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 12, 1:35 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT WED AUG 12 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 235 PM CDT WED AUG 12 2015

ELEVATED STORMS CONTINUE TO SLOWLY APPROACH AND CROSS THE
INTERNATIONAL BORDER...BUT REMAIN WEAK (THIS LIKELY DUE TO STRONG
CAP STILL IN PLACE). THIS ACTIVITY HAS SIGNIFICANTLY REDUCED
SEVERE POTENTIAL NEAR THE INTERNATIONAL BORDER (WHERE CLOUDS HAVE
KEPT TEMPS COOLER)...BUT JUST SOUTH OF THIS AREA MLCAPE HAS BECOME
STRONG. AS LOW-LEVEL TROUGH APPROACHES TOWARD 00Z WHEN THE CAP IS
WEAKEST...ANTICIPATE ACTIVITY TO BECOME MORE SFC BASED AND
STRENGTHEN. WILL EXPAND T+ INTO THE RED RIVER VALLEY GIVEN LATEST
TRENDS (WITH MAIN THREAT ALONG AND EAST OF THE VALLEY). STILL
THINKING AN AREA OF STORMS MOVING FROM NORTH TO SOUTH (ISOLD TO
SCATTERED) WITH DAMAGING WIND GUSTS THE MAIN THREAT (AND POSSIBLY
HAIL) GIVEN THE ENVIRONMENT (AS DISCUSSED IN THE LATEST SPC
SWOMCD).

WARM AIRMASS REMAINS ACROSS THE REGION WITH TEMPERATURES
CONTINUING WELL ABOVE NORMAL VALUES. HEAT INDEX VALUES MAY BRIEFLY
APPROACH 100F DURING THE AFTERNOON HOURS...BUT NOT LONG ENOUGH TO
WARRANT A HEAT ADVISORY. AFTER THIS EVENING...ALTHOUGH ANY WEAK
DISTURBANCE COULD PRODUCE A THUNDERSTORM...FORCING SHOULD BE RATHER
WEAK AND NOT ENOUGH TO OVERCOME CAPPING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 235 PM CDT WED AUG 12 2015

FRIDAY-SATURDAY...MUCH OF THIS PERIOD WILL REMAIN UNDER SIMILAR
CONDITIONS AS THURSDAY...EXCEPT WITH BUILDING HEIGHTS ALOFT. THE
CHANCE FOR ANY PRECIP UNDER THIS PATTERN IS VERY LOW. HOT
TEMPERATURES WILL CONTINUE. THE ADVERTISED COLD FRONT WILL
APPROACH THE REGION DURING THE AFTERNOON HOURS.

SATURDAY EVENING-WEDNESDAY...MODELS IN DECENT AGREEMENT WITH LONG
TERM MODELS BRING A FRONT ASSOCIATED WITH A CANADIAN SFC LOW ACROSS
THE DAKOTAS SAT NIGHT INTO SUN...GIVING REGION A CHANCE FOR STRONG
TSTMS IF FROPA TRANSITS DURING PEAK HEATING. SW FLOW THEN BECOMES
MORE NW AS CANADIAN RIDGE SETS UP...KEEPING FIRST HALF OF NEXT WEEK
DRY BEFORE ANOTHER SYSTEM MOVES ACROSS MID WEEK...BRINGING MORE
CHANCES FOR SHOWERS AND TSTMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1251 PM CDT WED AUG 12 2015

VFR CONDS THIS AFTERNOON WITH SOUTHEASTERLY WINDS TURNING
SOUTHERLY THIS EVENING AND VARIABLE BY TOMORROW MORNING AS HIGH
PRESSURE MOVES INTO WRN ND. ISOLD TSTMS POSSIBLE IN W CNTRL AND NW
MN...HOWEVER NOT ENOUGH CONFIDENCE AT SPECIFIC SITES TO ADD
TS...WILL KEEP MENTION OF CB ONLY IN TAFS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...TG
LONG TERM...TG/SPEICHER
AVIATION...SPEICHER
Hazardous weather outlook, Aug 12, 7:41 AM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
841 AM CDT WED AUG 12 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
841 AM CDT WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THE EVENING...WITH A SLIGHT RISK OF SEVERE STORMS
OVER PARTS OF NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA.
THE MAIN THREATS ARE HAIL GREATER THAN 1 INCH IN DIAMETER AND
DAMAGING WIND GUSTS.

HEAT INDICES COULD REACH THE MID TO UPPER 90S FOR A SHORT TIME
THIS AFTERNOON MAINLY ALONG AND WEST OF THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN
NORTH DAKOTA ON THURSDAY...WITH HIGHER CHANCES OVER THE REGION
LATER SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JAM

In the hours before

Local storm report, Aug 12, 11:18 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1218 PM CDT WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             10 SSE VALLEY CITY      46.79N 97.92W
08/07/2015  E1.50 INCH       BARNES             ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0608 PM     HAIL             2 E PAGE                47.16N 97.53W
08/07/2015  E1.50 INCH       CASS               ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

0610 PM     HAIL             5 ESE ORISKA            46.90N 97.69W
08/07/2015  E2.50 INCH       BARNES             ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0611 PM     HAIL             2 E FORT RANSOM         46.52N 97.89W
08/07/2015  E1.25 INCH       RANSOM             ND   BROADCAST MEDIA

            QUARTER TO HALF DOLLAR SIZED HAIL OCCURRERD FOR 2 TO 3
            MINUTES. REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

0620 PM     HAIL             BUFFALO                 46.92N 97.55W
08/07/2015  E1.75 INCH       CASS               ND   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0624 PM     TSTM WND GST     5 NW LISBON             46.49N 97.76W
08/07/2015  E80.00 MPH       RANSOM             ND   BROADCAST MEDIA

            LARGE 1500 TO 2000 POUND HAY BALES WERE ROLLED FOR
            SEVERAL HUNDRED YARDS ACROSS FIELDS...DITCHES AND
            TOWNSHIP ROADS. TIME ESTIMATED BASED ON RADAR.

0625 PM     HAIL             6 NW LISBON             46.50N 97.77W
08/07/2015  E1.75 INCH       RANSOM             ND   BROADCAST MEDIA

            LARGE HAIL AND STRONG WINDS OCCURRED FOR SEVERAL MINUTES.
            DRIFTS OF HAIL WERE PILED UP AGAINST THE SIDE OF A
            FARMSTEAD SHOP AND IN NEARBY DITCHES...AND WAS STILL
            MELTING THE FOLLOWING AFTERNOON.

0627 PM     TSTM WND GST     7 NNW LISBON            46.53N 97.74W
08/07/2015  E90.00 MPH       RANSOM             ND   BROADCAST MEDIA

            A POLESHED ROOF WAS BLOWN OFF AND TUMBLED THROUGH THE
            FARMYARD. IT BROKE DOWN A POWER POLE AND POWER LINE
            BEFORE COMING TO REST PARTIALLY EMBEDDED IN A FARMHOUSE
            ROOF.

0635 PM     TSTM WND GST     2 W ARTHUR              47.10N 97.26W
08/07/2015  E60.00 MPH       CASS               ND   MESONET

            MEASURED 1.25 INCHES OF RAIN AND DIME SIZED HAIL.
            REPORTED BY ND ARB OBSERVER

0705 PM     HAIL             2 W ARGUSVILLE          47.05N 96.98W
08/07/2015  E1.00 INCH       CASS               ND   PUBLIC

0745 PM     HAIL             BADGER                  48.78N 96.02W
08/07/2015  E1.00 INCH       ROSEAU             MN   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA.

0805 PM     HAIL             1 SE SHELLY             47.45N 96.80W
08/07/2015  E0.88 INCH       NORMAN             MN   PUBLIC

0810 PM     HAIL             3 E GARDNER             47.14N 96.90W
08/07/2015  E1.00 INCH       CASS               ND   PUBLIC

            A FEW DIME TO QUARTER SIZED HAIL AND BRIEF HEAVY RAINS.

0835 PM     HAIL             4 SSE FOX               48.79N 95.86W
08/07/2015  E1.00 INCH       ROSEAU             MN   TRAINED SPOTTER

            VERY HEAVY RAINS AND STRONG WINDS WERE ACCOMPANIED BY
            INTERMITTENT LARGE HAIL.

0840 PM     TSTM WND DMG     6 S ROSEAU              48.76N 95.76W
08/07/2015                   ROSEAU             MN   PUBLIC

            TREES DOWNED AND ROOF DAMAGE REPORTED VIA SOCIAL MEDIA.
            TIME ESTIMATED BASED ON RADAR.

0842 PM     HAIL             6 S ROSEAU              48.76N 95.76W
08/07/2015  E1.75 INCH       ROSEAU             MN   PUBLIC

            REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.

0845 PM     TSTM WND DMG     1 SE MALUNG             48.76N 95.71W
08/07/2015                   ROSEAU             MN   TRAINED SPOTTER

            A FEW 3 TO 4 INCH DIAMETER BRANCHES BROKEN DOWN. HEAVY
            RAINFALL OF OF 1.18 INCHES AND SOME DIME SIZED HAIL.

0900 PM     HAIL             3 N FELTON              47.12N 96.50W
08/07/2015  E1.25 INCH       CLAY               MN   BROADCAST MEDIA

            REPORT AND PICTURE POSTED TO SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

0908 PM     HAIL             5 ESE BORUP             47.15N 96.41W
08/07/2015  E1.25 INCH       NORMAN             MN   BROADCAST MEDIA

            REPORT AND PICTURES POSTED VIA SOCIAL MEDIA. TIME
            ESTIMATED BASED ON RADAR.

0919 PM     HAIL             SKIME                   48.55N 95.60W
08/07/2015  E1.50 INCH       ROSEAU             MN   TRAINED SPOTTER

            VERY HEAVY RAINS AND OCCASIONAL LARGE HAIL WERE REPORTED.
            REPORTS AND PICTURES WERE ALSO POSTED VIA SOCIAL MEDIA.
            HAIL OCCURRED OVER A PERIOD OF 3 TO 5 MINUTES.

0920 PM     HAIL             1 N ULEN                47.09N 96.26W
08/07/2015  E0.75 INCH       CLAY               MN   PUBLIC

            A FEW SMALL MARBLE TO DIME SIZE HAIL REPORTED.

0950 PM     HAIL             1 NW GRYGLA             48.31N 95.64W
08/07/2015  E1.00 INCH       MARSHALL           MN   PUBLIC

            BRIEF HEAVY RAINS AND A FEW LARGE HAIL FROM DIME TO
            QUARTER SIZED.

&&

GGUST
Special weather statement, Aug 12, 1:42 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
242 PM CDT WED AUG 12 2015

MNZ004-005-007-008-122045-
ROSEAU MN-WEST MARSHALL MN-EAST MARSHALL MN-KITTSON MN-
242 PM CDT WED AUG 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KITTSON...NORTH
CENTRAL MARSHALL AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 345 PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KARLSTAD...OR 34 MILES NORTH OF THIEF RIVER FALLS...MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  STRATHCONA AROUND 320 PM CDT.
  GREENBUSH AROUND 325 PM CDT.

LAT...LON 4877 9592 4850 9586 4848 9653 4866 9657
TIME...MOT...LOC 1942Z 261DEG 16KT 4859 9645

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 135 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

35 hail, 15 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Kittson

When
August 12, 1:58 PM CST
Where
Kittson County, 2.12 mi SSE of Halma
Measured
0.88 in hail
Reported by
Public
Coordinates
48.640, -96.610

The hail fell near the intersection of county road 7 and Minnesota 11.

Hail, Roseau

When
August 12, 2:21 PM CST
Where
Roseau County, 2.8 mi N of Strathcona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.590, -96.190

Hail, Roseau

When
August 12, 2:33 PM CST
Where
Roseau County, 4.25 mi NNW of Strathcona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.610, -96.200

Hail, Marshall

When
August 12, 2:49 PM CST
Where
Marshall County, 5.74 mi WNW of Thief Lake
Measured
1 in hail
Reported by
Public
Coordinates
48.540, -96.010

Thunderstorm Wind, Pennington

When
August 12, 4:00 PM CST
Where
Pennington County, 2.49 mi SE of Erie
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.050, -95.640

A resident reported a roof anchored antenna was ripped off and a well anchored eight foot tall wind mill was blown over. The power was also out from 430 pm to 830 pm.

Hail, Roseau

When
August 12, 4:00 PM CST
Where
Roseau County, 3.48 mi N of Duxby
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.950, -96.040

Thunderstorm Wind, Pennington

When
August 12, 4:05 PM CST
Where
Pennington County, 7.23 mi SSE of Erie
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.990, -95.590

Numerous large tree branches and limbs were broken down around Star and Hickory townships. At least two wooden power poles were snapped, resulting in widespread power outages.

Thunderstorm Wind, Pennington

When
August 12, 4:07 PM CST
Where
Pennington County, 6.18 mi SSE of High Lndg
Measured
74 kt (85 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.970, -95.760

Several grain bins sustained significant damage and large round hay bales were blown across a field. Several large tree branches and limbs were broken down in shelterbelts across Deer Park and Hickory townships.

Thunderstorm Wind, Red Lake

When
August 12, 4:10 PM CST
Where
Red Lake County, 9.15 mi NE of Oklee
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.940, -95.760

Numerous large tree branches and limbs were broken down across portions of Roland Township, resulting in widespread power outages.

Hail, Roseau

When
August 12, 4:15 PM CST
Where
Roseau County, 3.08 mi SSE of Duxby
Measured
2.75 in hail
Reported by
Public
Coordinates
48.860, -96.020

Thunderstorm Wind, Polk

When
August 12, 4:15 PM CST
Where
Polk County, 6.92 mi N of Gully
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.870, -95.620

Numerous large tree branches and limbs were broken down across far northeast Polk County, resulting in widespread power outages.

Hail, Roseau

When
August 12, 4:24 PM CST
Where
Roseau County, 1.14 mi NW of Fox
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.840, -95.900

Hail, Roseau

When
August 12, 4:26 PM CST
Where
Roseau County, 1.14 mi NW of Fox
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
48.840, -95.900

Hail, Roseau

When
August 12, 4:28 PM CST
Where
Roseau County, 1.65 mi NNW of Fox
Measured
4.25 in hail
Reported by
Social Media
Coordinates
48.850, -95.900

Numerous very large hailstones were collected and photographed, measuring from 4 to 4.5 inches in diameter.

Hail, Roseau

When
August 12, 4:30 PM CST
Where
Roseau County, 1.45 mi NNW of Fox
Measured
4 in hail
Reported by
Public
Coordinates
48.850, -95.890

Hail, Clearwater

When
August 12, 4:32 PM CST
Where
Clearwater County, 0.83 mi NW of Clearbrook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.710, -95.430

Hail, Roseau

When
August 12, 4:45 PM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.850, -95.760

The hail was a mix of quarter to golf ball sized stones.

Thunderstorm Wind, Clearwater

When
August 12, 4:50 PM CST
Where
Clearwater County, 0.47 mi E of Shevlin
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.530, -95.260

Numerous pine trees were broken down around the area.

Thunderstorm Wind, Clearwater

When
August 12, 4:52 PM CST
Where
Clearwater County, 4.86 mi S of Shevlin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.460, -95.260

Trees were blown down by the strong winds.

Hail, Roseau

When
August 12, 4:55 PM CST
Where
Roseau County, 1.65 mi NNE of Malung
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.800, -95.700

Thunderstorm Wind, Hubbard

When
August 12, 5:20 PM CST
Where
Hubbard County, 5.59 mi NW of Lake George
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.260, -95.080

A sixteen inch diameter pine tree was snapped by the strong wind. Some half inch diameter hail also fell.

Hail, Hubbard

When
August 12, 5:36 PM CST
Where
Hubbard County, 8.3 mi N of Dorset
Measured
1 in hail
Reported by
Public
Coordinates
47.070, -94.940

Thunderstorm Wind, Hubbard

When
August 12, 5:40 PM CST
Where
Hubbard County, 8.3 mi N of Dorset
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.070, -94.960

A poplar tree was blown down and vehicles were dented by hail between Emmaville and Nevis.

Hail, Hubbard

When
August 12, 5:50 PM CST
Where
Hubbard County, 0.47 mi W of Nevis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.970, -94.840

Hail, Hubbard

When
August 12, 5:54 PM CST
Where
Hubbard County, 0.84 mi NW of Nevis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.980, -94.840

Thunderstorm Wind, Hubbard

When
August 12, 6:01 PM CST
Where
Hubbard County, 0.94 mi E of Okeley
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.000, -94.730

Numerous trees were snapped around town.

Hail, Kittson

When
August 12, 6:35 PM CST
Where
Kittson County, 5.35 mi NNE of Lake Bronson Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.800, -96.600

The hail and one half of an inch of rain fell very quickly.

Funnel Cloud, Kittson

When
August 12, 6:45 PM CST
Where
Kittson County, 4.61 mi E of Halma
Reported by
Trained Spotter
Coordinates
48.680, -96.520

A persistent wall cloud with one or two brief funnels was reported.

Hail, Roseau

When
August 12, 7:00 PM CST
Where
Roseau County, 0.46 mi W of Greenbush Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.680, -96.210

Hail, Roseau

When
August 12, 7:10 PM CST
Where
Roseau County, 5.4 mi WSW of Longworth
Measured
1.5 in hail
Reported by
Social Media
Coordinates
48.950, -95.480

Hail, Marshall

When
August 12, 7:28 PM CST
Where
Marshall County, 0.83 mi NNE of Middle River
Measured
1 in hail
Reported by
Social Media
Coordinates
48.440, -96.160

Thunderstorm Wind, Marshall

When
August 12, 8:00 PM CST
Where
Marshall County, 0.69 mi S of Newfolden
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
48.360, -96.330

Large branches were blown down around town.

Funnel Cloud, Marshall

When
August 12, 8:03 PM CST
Where
Marshall County, 3.49 mi S of Holt
Reported by
Fire Department/Rescue
Coordinates
48.250, -96.190

The funnel cloud was short-lived.

Hail, Marshall

When
August 12, 8:10 PM CST
Where
Marshall County, 3.49 mi S of Holt
Measured
1 in hail
Reported by
Public
Coordinates
48.250, -96.190

The hail was accompanied by very strong winds.

Thunderstorm Wind, Marshall

When
August 12, 8:20 PM CST
Where
Marshall County, 4.37 mi ESE of Rosewood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.180, -96.190

Trees were blown down near the Pennington County line.

Hail, Pennington

When
August 12, 8:30 PM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
1 in hail
Reported by
Social Media
Coordinates
48.110, -96.180

Thunderstorm Wind, Pennington

When
August 12, 8:33 PM CST
Where
Pennington County, Thief River Falls
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.130, -96.180

A few trees were uprooted and numerous large branches were blown down around town. One small radio tower was bent over in the middle and a wooden billboard was blown down.

Thunderstorm Wind, Pennington

When
August 12, 8:35 PM CST
Where
Pennington County, 2.78 mi SE of Thief River Falls
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.100, -96.140

Numerous large tree branches were blown down. Metal and plastic business signage was blown about.

Thunderstorm Wind, Pennington

When
August 12, 8:45 PM CST
Where
Pennington County, 3.7 mi E of Hazel
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.020, -96.040

Occasional large tree branches and limbs were broken down in shelterbelts and groves across western Smiley and Wyandote townships.

Hail, Red Lake

When
August 12, 9:00 PM CST
Where
Red Lake County, 2.12 mi SSE of Plummer
Measured
1.25 in hail
Reported by
Social Media
Coordinates
47.890, -96.040

Hail, Red Lake

When
August 12, 9:08 PM CST
Where
Red Lake County, 1.16 mi NE of Oklee
Measured
1 in hail
Reported by
Social Media
Coordinates
47.840, -95.850

Hail, Clearwater

When
August 12, 9:09 PM CST
Where
Clearwater County, 3.97 mi ESE of Werne
Measured
0.88 in hail
Reported by
Social Media
Coordinates
47.630, -95.470

Hail, Clearwater

When
August 12, 9:30 PM CST
Where
Clearwater County, 6.22 mi N of Bagley
Measured
1 in hail
Reported by
Social Media
Coordinates
47.610, -95.400

Hail, Polk

When
August 12, 9:39 PM CST
Where
Polk County, 0.83 mi NE of Mc Intosh
Measured
2 in hail
Reported by
Social Media
Coordinates
47.640, -95.890

Hail, Polk

When
August 12, 9:55 PM CST
Where
Polk County, 3.93 mi SW of Fosston Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.540, -95.830

Dime to quarter sized hail covered the ground.

Hail, Mahnomen

When
August 12, 10:00 PM CST
Where
Mahnomen County, 6.58 mi E of Bejou
Measured
1.75 in hail
Reported by
Social Media
Coordinates
47.440, -95.840

Hail, Clearwater

When
August 12, 10:10 PM CST to 10:20 PM CST
Where
Clearwater County, 1.46 mi NNE of Lake Itasca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.270, -95.210

Hail, Mahnomen

When
August 12, 10:32 PM CST to 10:34 PM CST
Where
Mahnomen County, 1.16 mi NE of Naytahwaush
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.280, -95.610

Quarter to golf ball sized hail fell.

Hail, Mahnomen

When
August 12, 10:40 PM CST
Where
Mahnomen County, 3.45 mi S of Naytahwaush
Measured
2 in hail
Reported by
Public
Coordinates
47.220, -95.630

Hail, Becker

When
August 12, 11:01 PM CST to 11:03 PM CST
Where
Becker County, 3.84 mi W of Osage
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.910, -95.350

Hail, Becker

When
August 12, 11:20 PM CST
Where
Becker County, 3.85 mi E of Evergreen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.760, -95.370

The power was also knocked out.

Hail, Otter Tail

When
August 13, 12:00 AM CST
Where
Otter Tail County, 4.78 mi SSE of Bluffton
Measured
1 in hail
Reported by
Public
Coordinates
46.410, -95.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589783, 589782, 589784, 589785, 589786, 589787, 589789, 589790, 589791, 589792, 589794, 589795, 589796, 589797, 589799, 589801, 589802, 589803, 589835, 589836, 589837, 589838, 589839, 589840, 589841, 589842, 589843, 589844, 589845, 589846, 589847, 589848, 589849, 589850, 589851, 589852, 589853, 589854, 589855, 589856, and more.